Tags

Type your tag names separated by a space and hit enter

Misdiagnosis of lamotrigine toxicity as posterior circulation transient ischemic attack or stroke.
Epilepsy Behav. 2020 Jul 08; 111:107284.EB

Abstract

PURPOSE

Lamotrigine (LTG) is one of the most used antiseizure medications (ASMs). Titration is indicated for incomplete seizure control, but toxicity with vertigo, ataxia, and diplopia may ensue. Lamotrigine concentration would be the optimal diagnostic test. However, patients often receive a stroke evaluation when presenting to the emergency department (ED), leading to unnecessary cost and delayed management. We investigated the frequency of stroke evaluation for symptoms associated with LTG toxicity and attempted to identify factors leading to this expensive evaluation.

METHODS

We identified adult patients treated with LTG who presented to an emergency room with dizziness, ataxia, or diplopia and received a negative stroke evaluation, between 2003 and 2018. They were among 972 patients treated with LTG for epilepsy. We collected age at time of occurrence, symptoms presented, imaging studies performed, LTG dose and serum concentration, and the time the result was available. As a denominator, we also identified patients who developed clinical LTG toxicity during the same time period.

RESULTS

Thirteen patients with LTG toxicity had 16 negative stroke evaluations in the emergency room. Their mean age was 62 years (range: 43-79) as compared with 47 years for all patients treated with LTG (p < 0.0005). The mean daily LTG dose was 621 mg (range: 300-900 mg). A LTG serum concentration was requested on the day of evaluation in 7 instances, though the result was never available until at least the next day. In 4 instances, the LTG level was drawn 1-3 days after presentation. Five of the patients in this group were among 71 patients with clinical LTG toxicity and LTG concentration >20.

CONCLUSION

Emergency departments will frequently call a stroke alert for patients taking LTG and presenting with symptoms consistent with LTG toxicity, particularly in seniors at greater risk of stroke. This adds not only expense but also radiation and contrast exposure from computed tomography (CT) studies. We recommend that a rapid LTG assay be made available and always ordered in patients receiving LTG, avoiding the considerable expense of an unnecessary stroke evaluation.

Authors+Show Affiliations

Department of Neurology, Vanderbilt University Medical Center, Nashville, TN, United States of America.Department of Neurology, Vanderbilt University Medical Center, Nashville, TN, United States of America.Department of Neurology, Vanderbilt University Medical Center, Nashville, TN, United States of America.Department of Neurology, Vanderbilt University Medical Center, Nashville, TN, United States of America. Electronic address: bassel.abou-khalil@vumc.org.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

32652284

Citation

Ramey, Patsy, et al. "Misdiagnosis of Lamotrigine Toxicity as Posterior Circulation Transient Ischemic Attack or Stroke." Epilepsy & Behavior : E&B, vol. 111, 2020, p. 107284.
Ramey P, Osborn M, Kirshner H, et al. Misdiagnosis of lamotrigine toxicity as posterior circulation transient ischemic attack or stroke. Epilepsy Behav. 2020;111:107284.
Ramey, P., Osborn, M., Kirshner, H., & Abou-Khalil, B. (2020). Misdiagnosis of lamotrigine toxicity as posterior circulation transient ischemic attack or stroke. Epilepsy & Behavior : E&B, 111, 107284. https://doi.org/10.1016/j.yebeh.2020.107284
Ramey P, et al. Misdiagnosis of Lamotrigine Toxicity as Posterior Circulation Transient Ischemic Attack or Stroke. Epilepsy Behav. 2020 Jul 8;111:107284. PubMed PMID: 32652284.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Misdiagnosis of lamotrigine toxicity as posterior circulation transient ischemic attack or stroke. AU - Ramey,Patsy, AU - Osborn,Melissa, AU - Kirshner,Howard, AU - Abou-Khalil,Bassel, Y1 - 2020/07/08/ PY - 2020/02/25/received PY - 2020/06/12/revised PY - 2020/06/22/accepted PY - 2020/7/12/pubmed PY - 2020/7/12/medline PY - 2020/7/12/entrez KW - Lamotrigine KW - Stroke KW - Stroke workup KW - Toxicity KW - Vertebrobasilar insufficiency SP - 107284 EP - 107284 JF - Epilepsy & behavior : E&B JO - Epilepsy Behav VL - 111 N2 - PURPOSE: Lamotrigine (LTG) is one of the most used antiseizure medications (ASMs). Titration is indicated for incomplete seizure control, but toxicity with vertigo, ataxia, and diplopia may ensue. Lamotrigine concentration would be the optimal diagnostic test. However, patients often receive a stroke evaluation when presenting to the emergency department (ED), leading to unnecessary cost and delayed management. We investigated the frequency of stroke evaluation for symptoms associated with LTG toxicity and attempted to identify factors leading to this expensive evaluation. METHODS: We identified adult patients treated with LTG who presented to an emergency room with dizziness, ataxia, or diplopia and received a negative stroke evaluation, between 2003 and 2018. They were among 972 patients treated with LTG for epilepsy. We collected age at time of occurrence, symptoms presented, imaging studies performed, LTG dose and serum concentration, and the time the result was available. As a denominator, we also identified patients who developed clinical LTG toxicity during the same time period. RESULTS: Thirteen patients with LTG toxicity had 16 negative stroke evaluations in the emergency room. Their mean age was 62 years (range: 43-79) as compared with 47 years for all patients treated with LTG (p < 0.0005). The mean daily LTG dose was 621 mg (range: 300-900 mg). A LTG serum concentration was requested on the day of evaluation in 7 instances, though the result was never available until at least the next day. In 4 instances, the LTG level was drawn 1-3 days after presentation. Five of the patients in this group were among 71 patients with clinical LTG toxicity and LTG concentration >20. CONCLUSION: Emergency departments will frequently call a stroke alert for patients taking LTG and presenting with symptoms consistent with LTG toxicity, particularly in seniors at greater risk of stroke. This adds not only expense but also radiation and contrast exposure from computed tomography (CT) studies. We recommend that a rapid LTG assay be made available and always ordered in patients receiving LTG, avoiding the considerable expense of an unnecessary stroke evaluation. SN - 1525-5069 UR - https://www.unboundmedicine.com/medline/citation/32652284/Misdiagnosis_of_lamotrigine_toxicity_as_posterior_circulation_transient_ischemic_attack_or_stroke L2 - https://linkinghub.elsevier.com/retrieve/pii/S1525-5050(20)30463-7 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.